Jump to content

Warner, 2006 Antidepressant discontinuation syndrome


Recommended Posts

  • Administrator

This paper notes, correctly "failure to recognize antidepressant discontinuation syndrome may result in medical and psychiatric misdiagnosis, potentially exposing patients to unnecessary diagnostic investigations or potentially risky medical interventions...."

 

Am Fam Physician. 2006 Aug 1;74(3):449-56.

Antidepressant discontinuation syndrome.

Warner CH, Bobo W, Warner C, Reid S, Rachal J.

 

Source

 

Winn Army Community Hospital, Fort Stewart, Georgia, USA. Christopher.h.warner@us.army.mil

 

Abstract and full text at http://www.ncbi.nlm.nih.gov/pubmed/16913164

 

Antidepressant discontinuation syndrome occurs in approximately 20 percent of patients after abrupt discontinuation of an antidepressant medication that was taken for at least six weeks. Typical symptoms of antidepressant discontinuation syndrome include flu-like symptoms, insomnia, nausea, imbalance, sensory disturbances, and hyperarousal. These symptoms usually are mild, last one to two weeks, and are rapidly extinguished with reinstitution of antidepressant medication. Antidepressant discontinuation syndrome is more likely with a longer duration of treatment and a shorter half-life of the treatment drug. A high index of suspicion should be maintained for the emergence of discontinuation symptoms, which should prompt close questioning regarding accidental or purposeful self-discontinuation of medication. Before antidepressants are prescribed, patient education should include warnings about the potential problems associated with abrupt discontinuation. Education about this common and likely underrecognized clinical phenomenon will help prevent future episodes and minimize the risk of misdiagnosis.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to post
Share on other sites
  • 9 years later...

There seems to be a lack of research on the neurophysiological mechanisms of antidepressant withdrawal. Are there any important recent (2020) papers that discuss this? Does anyone know researchers who are studying this? I would be interested in interviewing them for an article. Thanks.

1980s: First diagnosed with depression. Treated with a tricyclic. 1988: Switched to Prozac 20 mg after triclyclic stopped working. 1990s to 2010: On and off Prozac. Increased dose led to side effects. 

2010: Work stress led to increased depression/anxiety. Tried several SSRIs but tolerated none of them. Put on Zyprexa. 

2011: Work burnout and breakdown. Hospitalized for suicidal depression. Switched to Seroquel. Prozac increased to 80 mg.

2017: Started psychotherapy. Helped a lot. Switched to Celexa 40 mg and lithium 300 mg. 

2019: Stopped Seroquel. Lost weight.

2020 June: Added Wellbutrin to try and correct sexual dysfunction. Could not tolerate Wellbutrin.

2020 July: Decreased Celexa to 30 mg in attempt to alleviate sexual dysfunction. Worked somewhat.

2020 August: Decreased Celexa to 20 mg. Sexual function improved but w/d effects started. 

2020 September: Maintaining Celexa at 20 mg. Experiencing w/d effects - fatigue, dysphoria, mood instability

2020 September 13: Increased Celexa to 30 mg due to w/d effects. Still on lithium 300 mg/day.

2020 October 3: Reduced Celexa to 27 mg. Started taper. 10% per month as recommended.

 

Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy